Winter Storm, Houston
- When
- February 17, 7:00 AM CST to 4:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
A powerful winter storm moved from Missouri to lower Michigan on February 17. This system brought total snow accumulations of around 4 inches to a small part of southeast Minnesota near La Crosse, Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A powerful winter storm moved from Missouri to lower Michigan on February 17. This system brought total snow accumulations of around 4 inches to a small part of southeast Minnesota near La Crosse, Wisconsin. Specific snowfall totals from volunteer weather observers included 3.8 inches near Reno. In addition to the snow, strong northwest winds gusting up to 30 to 35 mph caused hazardous traveling conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 17, 3:16 AM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CST SUN FEB 17 2008
.SHORT TERM...THROUGH TUESDAY NIGHT
FORECAST CONCERN CONTINUES TO BE FOCUSED ON DANGEROUS AND HIGH
IMPACT WINTER STORM AFFECTING THE FORECAST AREA TODAY INTO TONIGHT.
OBSERVATIONAL AND FORECAST PARAMETERS INDICATING NO DOUBT THAT A
HIGH IMPACT WINTER STORM WILL AFFECT A LARGE PORTION OF THE FORECAST
AREA TODAY INTO TONIGHT. A COMBINATION OF ICING IN SOUTHERN AND
EASTERN SECTIONS OF THE AREA WITH FREEZING RAIN THIS MORNING...THEN
HEAVY SNOW AND STRONG WINDS WILL MAKE THIS A DANGEROUS WINTER
STORM SYSTEM. IN FACT...BLIZZARD CONDITIONS EXPECTED OVER PARTS OF
NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN THIS AFTERNOON
INTO THIS EVENING. WE CANNOT EMPHASIZE ENOUGH THAT THIS IS A
DANGEROUS STORM AND TRAVEL IS NOT RECOMMENDED.
EARLY MORNING SURFACE ANALYSIS HAD RAPIDLY DEEPENING SURFACE LOW
NEAR KSGF. LARGE SHIELD OF PRECIPITATION SPREADING STEADILY
NORTHEASTWARD...WITH FREEZING RAIN REPORTED IN OUR FORECAST AREA
ACROSS SOUTHWEST WI AND NORTHEAST IOWA. WATER VAPOR IMAGERY SHOWED
IMPRESSIVE MID LEVEL CIRCULATION EJECTING OUT OF THE SOUTHERN
PLAINS. COMMA HEAD DEVELOPING OVER KANSAS/NEBRASKA AREA BENEATH
UPPER LEVEL DIVERGENCE ASSOCIATED WITH COUPLED 300MB JET STRUCTURE.
00Z 17FEB08 DETERMINISTIC MODELS CONTINUED TO HAVE GOOD CLUSTERING
OF SURFACE LOW TRACKING FROM CENTRAL MISSOURI TO SOUTHERN LAKE
MICHIGAN TODAY. THIS LENDS HIGH FORECAST CONFIDENCE WITH RESPECT TO
DETAILS OF CURRENT DATA BASE. BIGGEST QUESTION CONTINUES TO BE HOW
FAR WEST SIGNIFICANT SNOW WILL OCCUR...WHICH WILL HAVE IMPLICATIONS
ON UPGRADES OR ADDITIONS OF HEADLINES IN WESTERN SECTIONS OF THE
FORECAST AREA.
LATEST HIGH RESOLUTION NAM/WRF AND RUC13 CORROBORATED REMAINDER OF
DETERMINISTIC AND PROBABILISTIC DATA SUITE. THIS SUPPORT CURRENT
DEPICTION OF WARNINGS AND ADVISORIES TO BE ACCURATE. THUS...FORECAST
CONFIDENCE REMAINS HIGH TO MAINTAIN HEAVIEST SNOW AMOUNTS GENERALLY
ALONG AND EAST OF A LINE FROM NEW HAMPTON IOWA...TO LA CROSSE...TO
BLACK RIVER FALLS AND NEILLSVILLE WISCONSIN. HOWEVER...HEADLINES
WILL NEED TO ADDED TO SUCH AREAS AS KAUM...KRST TO ADDRESS BLOWING
SNOW IN THESE WIND PRONE AREAS...IN SPITE OF LESSER SNOW AMOUNTS IN
THESE LOCATIONS.
AS WAS THE CASE ON SATURDAY...PROBABILISTIC DATA INDICATED 850MB
HEIGHTS AND SURFACE PRESSURE WERE AROUND 3-4 STANDARD DEVIATIONS
BELOW NORMAL WITH THIS SYSTEM. THIS STILL SUGGESTS AN ANOMALOUSLY
STRONG WINTER WEATHER SYSTEM...WITH STRONG GRADIENT WINDS OCCURRING
IN CONJUNCTION WITH HEAVY SNOWFALL. AS A RESULT...CONSIDERABLE
BLOWING AND DRIFTING SNOW IS EXPECTED...WHICH SHOULD MAKE TRAVEL
IMPOSSIBLE IN SOUTH AND EAST SECTIONS OF THE FORECAST AREA...WHERE
HEAVIEST SNOWFALL IS EXPECTED.
TODAY...IMPRESSIVE UPPER LEVEL DIVERGENCE CONTINUES TO ENHANCE LARGE
SCALE UPWARD VERTICAL MOTIONS...ESPECIALLY 12Z-21Z. IN ADDITION...
NORTHWEST-SOUTHEAST CROSS SECTION INDICATED STRONG FRONTOGENETIC
FORCING MAXIMIZED OVER SOUTH AND EAST SECTIONS OF THE FORECAST
AREA IN THIS TIME FRAME. CROSS HAIR TECHNIQUE CORROBORATED
THIS...WHICH SUGGESTS PRIME SNOW GROWTH ZONE JUXTAPOSED IN
FAVORABLE MINUS 15C ISOTHERM ENVIRONMENT. THIS AGREED WITH HPC
HEAVY SNOWFALL GUIDANCE.
THIS AFTERNOON AND EVENING...FORCING PARAMETERS EXPECTED TO BE ON
THE WANE AFTER 21Z...BUT BIG STORY CONTINUES TO BE STRONG NORTHWEST
WINDS. BUFKIT SOUNDINGS STILL SUGGESTING WIND GUSTS OF 30-35KTS...WHICH
SHOULD EASILY BE ATTAINED ACROSS THE WIND PRONE AREAS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...ALONG WITH THE RIDGETOPS AND OPEN
AREAS OF SOUTHWEST AND CENTRAL WI. ONLY CHANGE HERE WAS TO
MAINTAIN BLOWING SNOW LONGER INTO THE NIGHT BASED ON BRISK WINDS.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
DUE TO THE PRIMARY FOCUS ON HIGH IMPACT WINTER STORM TODAY INTO
TONIGHT...ONLY CURSORY GLANCE WAS GIVEN TO THE EXTENDED OUTLOOK.
BASED ON GROWING CONSENSUS IN DETERMINISTIC GFS AND ECMWF OF SURFACE
HIGH PRESSURE SETTLING ACROSS THE UPPER MISSISSIPPI
VALLEY...FORECAST CONFIDENCE WAS INCREASING THAT THERE COULD BE A
PERIOD OF RELATIVELY TRANQUIL WEATHER. THUS...DATA BASE MAY WARRANT
TREND TOWARD HOLDING OFF ON PRECIPITATION CHANCES UNTIL LATER THAN
CURRENTLY DEPICTED. NO CHANGES WERE MADE TO THE EXTENDED OUTLOOK.
&&
.AVIATION...
A MAJOR WINTER STORM WILL AFFECTING THE AREA THROUGH AT LEAST
MIDNIGHT TONIGHT. FREEZING RAIN HAS ALREADY MOVED INTO NORTHEAST
IOWA AND SOUTHWEST AND CENTRAL WISCONSIN THIS MORNING. THE MOST
SIGNIFICANT ICING WILL LIKELY BE SOUTH OF A NEW HAMPTON IOWA TO
WAUTOMA WISCONSIN LINE. ICE ACCUMULATIONS IN THESE AREAS WILL LIKELY
RANGE FROM A QUARTER TO A HALF INCH. THIS FREEZING RAIN WILL LIKELY
TRANSITION TO HEAVY SNOW BY 17.15Z. SNOW RATES UP TO AN INCH AN HOUR
ARE EXPECTED IN THE WINTER STORM WARNING AREA. THE PRECIPITATION
WILL LIKELY MOVED INTO THE KLSE AROUND 17.11Z. IT WILL LIKELY
START OUT AS A MIX OF SNOW AND SLEET AND THEN TRANSITION TO ALL SNOW
BY 17.13Z. KRST WILL LIKELY SEE SNOW BY 17.13Z. AS STRONG SUSTAINED
NORTHWEST WIND IN THE EXCESS OF 20 KNOTS WITH GUSTS IN THE EXCESS OF
30 KNOTS DEVELOP BY 17.18Z...THE NEAR BLIZZARD TO BLIZZARD
CONDITIONS WILL BE SEEN AT BOTH TAF SITES. ALTHOUGH VISIBILITIES
SHOULD BE GRADUALLY IMPROVING AFTER 18.06Z...CEILINGS WILL LIKELY
STAY IN THE IFR TO MVFR RANGE THROUGH THE REMAINDER OF TONIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL NOON CST TODAY FOR WIZ041-WIZ042-
WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
WIZ017-WIZ032.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR WIZ029-
WIZ033-WIZ034.
MN...WINTER STORM WARNING UNTIL NOON CST TODAY FOR MNZ096.
BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
MNZ096.
SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
MNZ079-MNZ086-MNZ087-MNZ094.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ088-
MNZ095.
IA...WINTER STORM WARNING UNTIL NOON CST TODAY FOR IAZ009-IAZ010-
IAZ011-IAZ019-IAZ029-IAZ030.
BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
SNOW AND BLOWING SNOW ADVISORY UNTIL NOON CST TODAY FOR IAZ018.
SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
IAZ008.
&&
SHORT-LONG TERM...THOMPSON
AVIATION..........JSBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 627 AM CST SUN FEB 17 2008 IAZ009>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-181200- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT- HOUSTON-HOWARD-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK- 627 AM CST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTHEAST MINNESOTA...AND PORTIONS OF NORTHEAST IOWA...AS WELL AS SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL CONTINUE LIFTING NORTHEAST TOWARD THE GREAT LAKES REGION TODAY...CHANGING ANY MIXED PRECIPITATION TO ALL SNOW THIS MORNING. THE SNOW IS THEN EXPECTED TO BECOME HEAVY AT TIMES THROUGH THE REMAINDER OF THE DAY. WITH THE CURRENT FORECAST TRACK OF THIS STORM SYSTEM...ALL INDICATIONS ARE THAT ANYWHERE FROM 6 TO 12 INCHES OF SNOW WILL BE POSSIBLE SOUTHEAST OF A LINE FROM NEW HAMPTON IOWA...THROUGH LA CROSSE AND BLACK RIVER FALLS...TO NEAR NEILLSVILLE WISCONSIN. THE HEAVIEST SNOWFALL OF 10 TO 12 INCHES APPEARS LIKE IT WILL SETUP FROM FRIENDSHIP AND MAUSTON THROUGH RICHLAND CENTER AND LANCASTER IN WISCONSIN. DUE TO THE RAPID DEEPENING AND STRENGTHENING OF THE LOW PRESSURE SYSTEM...NORTH TO NORTHWEST WINDS WILL INCREASE TODAY...WITH GUSTS UP TO 40 MPH. THESE WINDS COMBINED WITH THE HEAVY AMOUNTS OF SNOWFALL EXPECTED WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING SNOW. IN FACT...BLIZZARD CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. THIS WILL PRODUCE DANGEROUS...IF NOT IMPOSSIBLE TRAVEL CONDITIONS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY ICING REPORTS FROM LAST NIGHT AND THIS MORNING WOULD BE GREATLY APPRECIATED. SNOWFALL REPORTS TODAY THROUGH TONIGHT WOULD ALSO BE GREATLY APPRECIATED...ALONG WITH REPORTS OF VISIBILITY RESTRICTIONS DUE TO BLOWING SNOW. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ088-095-WIZ029-033-034-181200- CLARK-FILLMORE-JACKSON-TREMPEALEAU-WINONA- 627 AM CST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL CONTINUE LIFTING NORTHEAST TOWARD THE GREAT LAKES REGION TODAY. ANY MIXED PRECIPITATION WILL CHANGE OVER TO SNOW THIS MORNING...THEN SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY...POSSIBLY HEAVY AT TIMES. WITH THE CURRENT FORECAST TRACK OF THIS STORM SYSTEM...ALL INDICATIONS ARE THAT ANYWHERE FROM 4 TO 10 INCHES OF SNOW WILL OCCUR...WITH HEAVIEST AMOUNTS NEAR THE MISSISSIPPI RIVER AND POINTS EASTWARD INTO WISCONSIN. DUE TO THE RAPID DEEPENING AND STRENGTHENING OF THE LOW PRESSURE SYSTEM...NORTH TO NORTHWEST WINDS WILL INCREASE TODAY...WITH GUSTS UP TO 40 MPH. THESE WINDS COMBINED WITH THE HEAVY AMOUNTS OF SNOWFALL EXPECTED WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING SNOW. THIS WILL PRODUCE DANGEROUS...IF NOT IMPOSSIBLE TRAVEL CONDITIONS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF ICING THIS MORNING WOULD BE GREATLY APPRECIATED. SNOWFALL REPORTS TODAY THROUGH TONIGHT WOULD ALSO BE GREATLY APPRECIATED...ALONG WITH REPORTS OF VISIBILITY RESTRICTIONS DUE TO BLOWING SNOW. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008-MNZ079-086-087-094-WIZ017-032-181200- BUFFALO-DODGE-MITCHELL-MOWER-OLMSTED-TAYLOR-WABASHA- 627 AM CST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA...INTO WESTERN AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL CONTINUE AFFECTING THE AREA TODAY INTO TONIGHT. SNOW WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING AS A STORM SYSTEM LIFTS INTO THE GREAT LAKES REGION. CURRENT INDICATIONS ARE THAT 1 TO 3 INCHES OF SNOWFALL IS POSSIBLE ALONG A LINE FROM OSAGE IOWA THROUGH ROCHESTER...TO WABASHA MINNESOTA...TO MONDOVI WISCONSIN. IN NORTH CENTRAL WISCONSIN...3 TO 6 INCHES OF TOTAL ACCUMULATION IS EXPECTED. IN ADDITION...NORTH TO NORTHWEST WINDS GUSTING AS HIGH AS 40 MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY ACROSS THE WIND PRONE AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS WILL CAUSE DIFFICULT TRAVELING CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS TODAY THROUGH TONIGHT WOULD BE GREATLY APPRECIATED...ALONG WITH REPORTS OF VISIBILITY RESTRICTIONS DUE TO BLOWING SNOW. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
346 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM FREEZING RAIN STRAWBERRY POINT 42.68N 91.54W
02/17/2008 E0.13 INCH CLAYTON IA CO-OP OBSERVER
CO-OP OBSERVER ESTIMATED THAT AN EIGHTH OF AN INCH OF ICE
HAD ACCUMULATED
0330 AM FREEZING RAIN RICHLAND CENTER 43.34N 90.38W
02/17/2008 M0.13 INCH RICHLAND WI EMERGENCY MNGR
EMERGENCY MANAGER REPORTED THAT AN EIGHTH OF INCH OF ICE
HAD ACCUMULATED IN RICHLAND CENTER
&&
BOYNEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM FREEZING RAIN STRAWBERRY POINT 42.68N 91.54W
02/17/2008 E0.13 INCH CLAYTON IA CO-OP OBSERVER
CO-OP OBSERVER ESTIMATED THAT AN EIGHTH OF AN INCH OF ICE
HAD ACCUMULATED
0330 AM FREEZING RAIN RICHLAND CENTER 43.34N 90.38W
02/17/2008 M0.13 INCH RICHLAND WI EMERGENCY MNGR
EMERGENCY MANAGER REPORTED THAT AN EIGHTH OF INCH OF ICE
HAD ACCUMULATED IN RICHLAND CENTER
0408 AM FREEZING RAIN DE SOTO 43.43N 91.20W
02/17/2008 M0.13 INCH VERNON WI TRAINED SPOTTER
SPOTTER REPORTED AN EIGHTH OF AN INCH OF ICE
ACCUMULATION.
&&
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
648 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM FREEZING RAIN GREENWOOD 43.56N 90.42W
02/17/2008 E0.10 INCH VERNON WI PUBLIC
PUBLIC REPORTS ICE ACCUMULATION FROM A MIX OF FREEZING
RAIN AND SLEET OF ONE TENTH OF AN INCH.
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
656 AM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM FREEZING RAIN 4 SE LANSING 43.32N 91.17W
02/17/2008 M0.25 INCH ALLAMAKEE IA CO-OP OBSERVER
FREEZING RAIN HAS CAUSED TREES TO BEGIN BENDING FROM
WEIGHT OF ICE.
&&
STEVETThe national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80052.